Label Warnings Not Enough to Protect Consumer Safety When Taking Acetaminophen

Attention: Medical & Science Editors/Producers

Media Contact: Gregory Bologna
Telephone: 703-299-9766
Email: gbologna@aasld.org

Press Room: November 1 – 5, 2013
Walter E. Washington Convention Center, Washington, DC
Telephone: -202-249-4092

Researcher: Marina Serper, MD
Email: marina-serper@fsm.northwestern.edu

Telephone: 215-718-4741  

For Immediate Release
Presented: November 5, 2013

Acetaminophen is the leading cause of acute liver failure in the US. In January 2011, the Federal Drug Administration asked manufacturers to limit the strength of acetaminophen in prescription drug products. They also requested a Boxed Warning for severe liver injury to be added to the label of all prescription drug products that contain acetaminophen. The American Association for the Study of Liver Diseases (AASLD) has been a long-time proponent of these and other measures to improve the safety of acetaminophen, which if used properly, is a safe and effective drug.

Researchers from Northwestern University and Emory University concluded in a recent study that use of an enhanced icon on medication labels and additional written information were insufficient in ensuring the safe use of acetaminophen products. The study of enhanced communication strategies between healthcare providers and patients was conducted between August 2012 and February 2013. Patients at the general medicine clinics were either provided the usual care; provided enhanced bottle labeling with an with an icon identifying acetaminophen as an active ingredient and a flyer to explain safe use of the product (written strategy); or enhanced labeling, written brochure, and added verbal counseling (written and verbal strategy).

Patients in either of the enhanced information groups (written, written and verbal) were more likely to identify acetaminophen as an active ingredient. Only the verbal counseling strategy improved the understanding of the risk of concomitant use with other acetaminophen-containing products. Neither strategy improved understanding to greater than 50 percent. According to Marina Serper, MD, "The strategies we used were supposed to simulate what a patient may encounter in a typical pharmacy when picking up a prescription or choosing an over-the-counter product. We were somewhat surprised that these strategies improved comprehension but not to levels above 50 percent."

The study concluded that additional public health measures are needed to ensure the safe use of acetaminophen. "Acetaminophen is widely prescribed and is available in multiple over the
counter products," said Dr. Serper. "Results of this study highlight the public's lack of
knowledge of the potential dangers of acetaminophen and that broader public health campaigns may be needed to raise public awareness."

Dr. Serper also had some comments for healthcare providers, "We recommend that healthcare professionals routinely obtain detailed medication histories from their patients, counsel them on the maximum safe daily dose of acetaminophen, and the risks of combining multiple
acetaminophen-containing products."

Abstract title:
Effect of Enhanced Risk Communication on Patient Comprehension of Concomitant Use Warnings for Acetaminophen-Containing Products: A Randomized Trial

###

AASLD is the leading medical organization for advancing the science and practice of hepatology. Founded by physicians in 1950, AASLD's vision is to prevent and cure liver diseases. This year's Liver Meeting®, held in Washington, November 2-5, will bring together more than 9,000 researchers from 55 countries.

A pressroom will be available from November 1 at the annual meeting. For copies of abstracts and press releases, or to arrange researcher interviews, contact Gregory Bologna at 703-299-9766.

^ Back to Top